Alert archive / Florida / Special Marine Warnings in 2021
Special Marine Warning 147, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Aug 14, 2021, 7:50 PM EDT. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2021, 7:50 PM EDT (23:50 UTC)
- Expired
- Aug 14, 2021, 8:45 PM EDT
- In force
- 55 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Miami radar (KAMX), 46 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 11.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1022 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
167
WHUS52 KKEY 142350
SMWKEY
GMZ031-042-052-072-150045-
/O.NEW.KKEY.MA.W.0147.210814T2350Z-210815T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
750 PM EDT Sat Aug 14 2021
The National Weather Service in Key West has issued a
* Special Marine Warning for...
Hawk Channel and Straits of Florida from Ocean Reef to Craig Key
out 60 nm...
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound...
* Until 845 PM EDT.
* At 748 PM EDT, a strong thunderstorm with possible waterspouts was
located 12 nm southeast of Spiegel Grove, moving northwest at 30
knots. Other scattered showers in the warning area may produce
strong wind gusts and possibly a brief waterspout.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Waterspouts can quickly form and capsize boats, cause
considerable damage to vessels and create suddenly higher
waves. Expect wind gusts in excess of 34 knots, suddenly
higher waves and heavy downpours.
* Locations in the warning include...
Buttonwood Sound, Dusenberry Creek, Mosquito Bank Light, Blackwater
Sound, French Ref, Grecian Rocks and Barnes Sound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A waterspout is a tornado over water that can be dangerous and even
deadly. Small craft can be swamped or overturned by a waterspout,
avoid at all times.
Prepare for wind gusts in excess of 34 knots, steep and fast-building
seas, frequent lightning, and blinding downpours. Stay low or go
below, and make sure all on board are wearing life jackets.
Seek safe harbor immediately.
&&
LAT...LON 2528 8036 2529 8032 2490 8003 2479 8018
2521 8060 2522 8059 2522 8061 2524 8053
2522 8051 2524 8051 2520 8050 2521 8049
2523 8050 2524 8049 2523 8047 2527 8042
2526 8042 2530 8039
TIME...MOT...LOC 2348Z 141DEG 31KT 2490 8016
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$
TD1 follow-up statement
729
FZUS72 KKEY 150033
MWSKEY
Marine Weather Statement
National Weather Service Key West FL
833 PM EDT Sat Aug 14 2021
GMZ052-072-150043-
/O.CAN.KKEY.MA.W.0147.000000T0000Z-210815T0045Z/
833 PM EDT Sat Aug 14 2021
...THE SPECIAL MARINE WARNING IS CANCELLED...
The affected areas were...
Straits of Florida from Ocean Reef to Craig Key out 60 nm...
The shower has moved out of the warned area and no longer poses a
significant threat to boaters.
LAT...LON 2528 8036 2529 8032 2523 8028 2510 8040
2521 8060 2523 8059 2524 8053 2520 8050
2521 8049 2522 8050 2525 8044 2524 8043
2526 8044 2526 8042 2530 8039
TIME...MOT...LOC 0033Z 129DEG 28KT 2522 8040
$$
GMZ031-042-150045-
/O.CON.KKEY.MA.W.0147.000000T0000Z-210815T0045Z/
833 PM EDT Sat Aug 14 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 845 PM EDT...
For the following areas...
Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood
Sound...
Hawk Channel from Ocean Reef to Craig Key out to the reef...
At 833 PM EDT, a shower was located over Barnes Sound, moving
northwest at 30 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves and heavy downpours.
Locations in the warning include...
Dusenberry Creek, Grouper Creek, Tarpon Basin, Blackwater Sound,
Jewfish Creek, Barnes Sound and Boggy Key.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for wind gusts in excess of 35 knots, steep and fast-building
seas, frequent lightning strikes, and blinding downpours. Stay low or
go below, and make sure all on board are wearing life jackets.
&&
LAT...LON 2528 8036 2529 8032 2523 8028 2510 8040
2521 8060 2523 8059 2524 8053 2520 8050
2521 8049 2522 8050 2525 8044 2524 8043
2526 8044 2526 8042 2530 8039
TIME...MOT...LOC 0033Z 129DEG 28KT 2522 8040
HAIL...0.00IN
WIND...>34KTS
$$
TDWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Aug 14, 6:49 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Aug 14, 6:49 PM EDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Key West FL 649 PM EDT Sat Aug 14 2021 .DISCUSSION... Currently - The broad remnants of Fred is located north of western Cuba and continues to move west northwestward at around 13 mph. Despite Fred's ragged remains, the environment remains rich with tropical moisture within a broad confluent area near and around Fred. This is contributing to many areas of scattered to numerous heavy showers and scattered thunderstorms. Latest radar imagery indicate that much of the convection in the Keys are aligned along a broad broken band stretching from the deep gulf zones off of mainland Monroe, across much of the Florida Keys and into the Florida Straits off of the Upper Keys. Convective elements within the band have been moving northwestward at around 40 mph and are regularly producing gusts of 40 to 45 mph. Many island locations along the Florida Keys have received anywhere from a quarter to one and a quarter inches of precipitation. Meanwhile, Tropical Storm Grace continues to move rapidly westward towards the Windward Islands. Forecast - Over the next 24 hours, the remnants of Fred will gradually turn more northwestward into the central Gulf of Mexico on Sunday and is expected to redevelop into a depression. As the remnants of Fred move further away, it will gradually pull its large swath of showers and thunderstorms with it. Conditions will gradually improve with decreasing winds and diminishing shower and thunderstorm coverage beginning late tonight. Gradually, the Keys will become increasingly under the dominion of an Atlantic ridge building westward into the southeastern United States. Consequently, winds will moderate further and back more southeast then east southeasterly. Winds are expected to lull significantly on Tuesday a spoke of the ridge builds across Florida. Deep layered moisture will gradually decrease, returning the Keys to a more seasonable mid summer time environment with decent CAPE and weak inhibition. Will maintain low to mid chance pops through the first half of the week. Expect near normal temperatures with dew points in the mid 70s. After the rather brief break from From the departed Fred, Tropical Storm Grace will continue to race westward into the Caribbean Sea brush Puerto Rico late Sunday and pass over Hispaniola from early Monday through early Tuesday. Grace should then continue over Cuba through Tuesday and into the Florida Straits on Wednesday. Due to the substantial land interaction, the current National Hurricane Center forecast brings Grace into our area as a Tropical Storm. On the official forecast track, tropical storm conditions will be possible for the Florida Keys and surrounding waters beginning Wednesday and ending on Thursday. With all that said, uncertainty remains large and Grace could behave much as Fred did due to the land interaction. Stay tuned. && .MARINE... The remnants of Fred will continue to move west northwestward and further away from Keys waters. In the very short term winds will remain fresh with occasional gusts to around 40 knots in squalls. Conditions will gradually improve from late tonight into tomorrow as winds begin to relax in earnest and convective coverage diminishes. Atlantic ridge will begin to take control of Keys weather and gentle to moderate southeasterly breezes and a more normal distribution of showers and thunderstorms will prevail. Winds will likely fall to their minimum on Tuesday as a spoke of the ridge builds across the Florida peninsula. This break will be short lived however as Tropical Storm Grace, currently racing westward towards the Windward Islands is expected to reach the Florida Straits on Wednesday and then out into the Gulf of Mexico on Thursday. While confidence remains quite low due to track uncertainties and possibly significant interaction with the Greater Antilles and Cuba, tropical storm conditions could once again return to Keys waters for a day or two beginning around mid week. && .AVIATION... VFR conditions will prevail at MTH and EYW island terminals through 18z/15th with brief periods of MVFR ceilings and IFR visibilities with passing showers and squalls associated with the remnants of Fred as it continues moving west to northwest away from the island chain. Gusty conditions are expected to remain at EYW with southeast sustained winds of 15 to 20 knots and occasional to frequent gusts near 30 knots, while MTH will continue on a downward trend of southeast sustained withs of 10 to 15 knots and occasional to frequent gusts near 20. && .PRELIMINARY POINT TEMPS/POPS... Key West 79 90 81 91 / 80 60 40 40 Marathon 79 88 81 88 / 80 60 40 40 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...Flood Watch through late tonight for FLZ076>078. GM...Small Craft Advisory for GMZ031>035-042>044-052>055-072>075. && Public/Marine/Fire...11 Aviation/Nowcasts....tdestri Data Acquisition.....DR Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 14, 5:21 AM EDT, 14 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 521 AM EDT Sat Aug 14 2021 FLZ076>078-GMZ031>035-042>044-052>055-072>075-150930- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 521 AM EDT Sat Aug 14 2021 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Fred is expected to track near or west of the Dry Tortugas this evening, then potentially strengthen into a tropical storm as it pulls away from the Dry Tortugas. Hazards for the Florida Keys will include flooding rainfall, isolated tornadoes, and treacherous marine conditions. Thundery squalls will be capable of localized wind gusts near 45 mph and lightning strikes. Conditions are not likely to improve until after midnight. A Flood Watch remains in effect until late tonight. Rainfall totals of 3 to 5 inches with isolated higher totals will result in a significant potential for flooding of streets and poor drainage areas, especially during the times of high tide. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Isolated thunderstorms will be possible Sunday through Friday. The primary thunderstorm hazards will be lightning strikes. The long range forecast for Tropical Storm Grace indicates a persistent path to the west-northwest through the Greater Antilles, then the Bahamas, and possibly into portions of the Florida Keys and South Florida in four to five days. It is still too early to discuss all of the possible impacts, although confidence in another round of locally heavy rainfall is increasing. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. CLR
In the hours before
Local storm report, Aug 14, 6:17 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
617 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM MARINE TSTM WIND 5 SSE EAST END OF SEVEN 24.63N 81.10W
08/14/2021 M47 MPH GMZ043 FL C-MAN STATION
A SOUTH-SOUTHEAST WIND GUST OF 41 KTS, OR 47 MPH, WAS
RECORDED BY THE SOMBRERO KEY C-MAN STATION AT 500 PM EDT.
&&
ROSSLocal storm report, Aug 14, 6:22 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
622 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM MARINE TSTM WIND 14 NW KEY WEST 24.71N 81.93W
08/14/2021 M43.00 MPH GMZ033 FL MESONET
A SOUTHEAST WIND GUST OF 37 KTS, OR 43 MPH, WAS RECORDED
BY THE WEATHERFLOW MESONET SITE AT SMITH SHOAL LIGHT AT
441 PM EDT.
0506 PM MARINE TSTM WIND 14 NW KEY WEST 24.71N 81.93W
08/14/2021 M40.00 MPH GMZ033 FL MESONET
A SOUTHEAST WIND GUST OF 35 KTS, OR 40 MPH, WAS RECORDED
BY THE WEATHERFLOW MESONET SITE AT SMITH SHOAL LIGHT AT
506 PM EDT.
&&
ROSSLocal storm report, Aug 14, 7:14 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
714 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM MARINE TSTM WIND 5 W CHANNEL 5 BRIDGE 24.84N 80.85W
08/14/2021 M44 MPH GMZ032 FL C-MAN STATION
A WIND GUST OF 38 KTS, OR 44 MPH, WAS RECORDED BY THE
LONG KEY C-MAN STATION AT 610 PM EDT.
&&
ROSSLocal storm report, Aug 14, 7:34 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
734 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM MARINE TSTM WIND 4 SE TEATABLE KEY 24.86N 80.62W
08/14/2021 M51.00 MPH GMZ042 FL MESONET
A SOUTH-SOUTHEAST WIND GUST OF 44 KTS, OR 51 MPH, WAS
RECORDED BY THE WEATHERFLOW MESONET SITE AT ALLIGATOR
REEF LIGHT AT 642 PM EDT.
0717 PM MARINE TSTM WIND 4 SE TEATABLE KEY 24.86N 80.62W
08/14/2021 M41.00 MPH GMZ042 FL MESONET
A SOUTHEAST WIND GUST OF 36 KTS, OR 41 MPH, WAS RECORDED
BY THE WEATHERFLOW MESONET SITE AT ALLIGATOR REEF LIGHT
AT 717 PM EDT.
&&
ROSSLocal storm report, Aug 14, 7:39 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
739 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM MARINE TSTM WIND 2 SW GRASSY KEY 24.74N 80.98W
08/14/2021 M44.00 MPH MIDDLE KEYS IN MON FL MESONET
A SOUTH-SOUTHEAST WIND GUST OF 38 KTS, OR 44 MPH, WAS
RECORDED BY THE WEATHERFLOW MESONET SITE AT CRAWL KEY AT
601 PM EDT.
&&
ROSSLocal storm report, Aug 14, 7:46 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
746 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM MARINE TSTM WIND 5 W CHANNEL 5 BRIDGE 24.84N 80.85W
08/14/2021 M39 MPH GMZ032 FL C-MAN STATION
A WIND GUST OF 34 KTS, OR 39 MPH, WAS RECORDED BY THE
LONG KEY C-MAN STATION AT 700 PM EDT.
&&
ROSSThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 11:01 PM EDT | Small Craft Advisory | KEY | 38 hr | |
| Aug 14, 11:12 AM EDT | Special Marine Warning | KEY | 33 min | |
| Aug 14, 11:39 AM EDT | Special Marine Warning | KEY | 36 min | |
| Aug 14, 12:14 PM EDT | Special Marine Warning | KEY | 31 min | |
| Aug 14, 12:47 PM EDT | Special Marine Warning | KEY | 58 min | |
| Aug 14, 5:06 PM EDT | Special Marine Warning | KEY | 54 min | |
| Aug 14, 5:22 PM EDT | Special Marine Warning | KEY | 53 min | |
| Aug 14, 5:55 PM EDT | Special Marine Warning | KEY | 65 min | |
| Aug 14, 6:02 PM EDT | Special Marine Warning | KEY | 58 min | |
| Aug 14, 6:05 PM EDT | Special Marine Warning | KEY | 55 min | |
| Aug 14, 6:39 PM EDT | Special Marine Warning | KEY | 66 min |
Nearby
Special Marine Warnings in Florida, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.